Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 15, 2004, 11:04 AM PDT for San Bernardino County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 11:04 AM PDT (18:04 UTC)
- Expired
- Aug 15, 2004, 11:45 AM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 151804
SVRVEF
CAC071-151845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN AUG 15 2004
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 1145 AM PDT
* AT 1101 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EAST CENTRAL SAN BERNARDINO COUNTY 24 MILES NORTH OF
ESSEX...AND WAS MOVING SLOWLY SOUTH. ANOTHER SEVERE THUNDERSTORM
WAS DEVELOPING OVER EAST CENTRAL SAN BERNARDINO COUNTY 23 MILES
SOUTHWEST OF NIPTON...AND WAS MOVING SLOWLY SOUTH.
* THE SEVERE THUNDERSTORMS WILL REMAIN OVER RURAL EASTERN SAN
BERNARDINO COUNTY THROUGH 1145 AM PDT.
IF THUNDERSTORMS APPROACH YOUR AREA...GO INSIDE A STURDY BUILDING
AND REMAIN THERE UNTIL THE STORM PASSES.
LAT...LON 3528 11565 3492 11532 3502 11499 3529 11503
3538 11543
$$
MORGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:44 AM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 15, 9:44 AM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 944 AM PDT SUN AUG 15 2004 .SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL CONTINUE TO BE MOIST AND UNSTABLE FOR THE NEXT SEVERAL DAYS. SCATTERED THUNDERSTORMS WILL AGAIN FORM IN THE AFTERNOON AND EVENING HOURS THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES. && .UPDATE...ISSUED FLOOD WATCH UNTIL 9 PM FOR INYO...SAN BERNARDINO...AND EXTREME SOUTHWEST MOHAVE COUNTIES. UPDATED ZONES ALREADY OUT. && .PREV DISCUSSION... 255 AM PDT SUN AUG 15 2004 .SHORT TERM...A COUPLE OF CLUSTERS OR CONVECTION PERSIST STILL IN SOUTHERN NYE AND NORTHERN MOHAVE COUNTIES THIS MORNING. FAIRLY CONFIDENT THAT THUNDERSTORMS WILL BE WIDE SPREAD AGAIN TODAY AND THIS EVENING AS ATMOSPHERE REMAINS MOIST AND UNSTABLE. BIGGEST UNCERTAINTY IN TODAYS FORECAST DEALS WITH PRECIPITATION CHANCES AND FLASH FLOODING POTENTIAL...PARTICULARLY IN SAN BERNARDINO COUNTY. NUMEROUS TOOLS POINT TO THE EASTERN TWO THIRDS OF THE COUNTY BEING PRIME FOR THUNDERSTORM DEVELOPMENT. THE ETA IN PARTICULAR SHOWS LI S OF -2 TO -4 THERE LATE IN THE AFTERNOON ALONG WITH SOME VERY HIGH CAPES AND A THETA RIDGE OVER THIS AREA. WHAT MAKES ME THINK TWICE ABOUT PUTTING IN HIGH POPS AND A FLASH FLOOD WATCH IN THIS AREA IS THE SATELLITE PICTURES SHOWING DRY AIR MOVING IN FORM THE WEST. GRANTED THERE WILL STILL BE LOW LEVEL MOISTURE LET THERE...BUT WITHOUT THE DEEP MOISTURE DEPTH I THINK THE PW WILL BE TOO LOW TO WARRANT A WATCH NOW. WILL PUNT AND LEAVE IT THE DAY SHIFT TO DECIDE. WEAK TROUGHINESS WILL SETTLE OVER CENTRAL NEVADA WITH A NORTH SOUTH AXIS ORIENTATION. THIS SHOULD LEAD TO A HERNIATED ATMOSPHERE WHERE CONVECTION WILL POP THROUGH ANY WEAKNESS THAT CAN BE FOUND NEAR THIS TROUGH. ETA AND GFS SIMILAR IN DEPICTING TROUGH THE NEXT TWO DAYS. HAVE KEPT PREVIOUS FORECAST OF POPS MAINLY OVER EASTERN 2/3S OF CWA AS SOME DRYING WILL CONTINUE OVER THE WEST. AS CLOUDS PRECIPITATION AND RH HAVE KEPT TEMPS BELOW NORMAL I HAVE A SLOW WARMING TREND IN THE FORECAST AS THESE PARAMETERS LESSEN. .LONG TERM...WEAK UPPER TROUGH PROGGED TO START MOVING EAST OF THE AREA WEDNESDAY WITH WEAK HIGH PRESSURE DEVELOPING THURSDAY. NOT MUCH FLOW TO SCOUR OUT MOISTURE AND GFS LEAVES QUITE A BIT OF MOISTURE AND INSTABILITY OVER THE FORECAST AREA. WILL BROAD BRUSH SLIGHT CHANCE OF THUNDERSTORMS FOR MOST ZONES AND CHANCE POPS IN SOME MOUNTAIN ZONES. A MORE SOUTHWESTERLY FLOW WILL HELP REDUCE MOISTURE AND INSTABILITY FRIDAY AND SATURDAY WITH ANY CHANCE OF THUNDERSTORMS LIMITED TO THE NORTH...FROM ESMERALDA COUNTY ACROSS TO NORTHERN LINCOLN COUNTY. .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...FLOOD WATCH AZZ002 UNTIL 9 PM. .CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM. && MORGAN
Hazardous weather outlook, Aug 15, 10:00 AM PDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT SUN AUG 15 2004 AZZ002-CAZ026>029-161700- DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. AZZ001-003-036-NVZ014>022-161700- ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE- SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. MORGAN
In the hours before
Local storm report, Aug 15, 8:19 AM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 AM PDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD DEATH VALLEY 36.30N 116.41W
08/15/2004 INYO CA NATL PARK SVC
HIGHWAY 190 CLOSED...ROAD TO SCOTTYS CASTLE WASHED
OUT...DAMAGE ON DAYLIGHT PASS TO BEATTY. TIME OF EVENT
ESTIMATED.
&&
MORGANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:11 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 34 min |
| Aug 14, 6:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 28 days |
| Aug 14, 8:10 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Aug 15, 3:16 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 28 days |
| Aug 15, 11:14 AM PDT | Flash Flood Warning | VEF | San Bernardino | 27 days |
| Aug 15, 12:15 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 27 days |
| Aug 15, 1:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 15, 1:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 15, 3:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.